MHRA released a safety update for Metformin product related to the new adverse drug reaction- Vitamin B12 Deficiency. Based on the recent review of safety data from brand leader Glucophage (metformin) from the Europe, it was identified that vitamin B12 deficiency is a common adverse drug reaction which may affect up to 1 in 10 people.
It was reported that following group of patients with type-2 diabetes are more susceptible to decreased B12 levels:
- Patients using metformin at higher doses
- Patients using metformin since long time
- Patients with risk factors for B12 deficiency which are listed below
- Elder age, gastrointestinal disorders, Crohn’s disease and other bowel inflammatory disorders, or autoimmune conditions.
- Strict vegan/vegetarian diet with limited intake animal products (milk, egg, yoghurt etc.)
- Concomitant use of gastric medications-Proton pump inhibitors.
- Genetic factors for reduced absorption
To enable safe and effective usage of Metformin, healthcare professionals and patient/patient care providers are advised to be aware of and adhere to the below measures for minimizing the occurrence of this common side effect.
- Observe for any signs/symptoms of B12 Deficiency: Extreme weakness or tiredness, presence of a sore and red tongue, pins and needles sensation, pale or yellow skin, lightheadedness etc.
- Periodical testing of B12 levels: Monitor for B12 levels through your blood tests during long term treatment with metformin.
- Compensate with supplements: If a decrease trend or deficiency in B12 noted through routine laboratory examinations, consider using supplements as per clinical advice from your healthcare professional.
Every medicinal product has both benefits and risks. Medicines are authorized to market based on the favorable benefit-risk profile anticipated at the time of regulatory approval/entry into market. However, the safety profile of medicine would continuously updates owing to the emerging safety data from the post marketing experience from public. If the rate of reporting of suspected adverse drug reactions (ADR) from public is line with the actual occurrence of ADRs, the time lapse for taking regulatory action can be reduced and thereby improving patient safety.
All health care professionals and consumers of pharmaceutical medicinal products are encouraged to be aware of this fact and observe/monitor for any possible adverse events, reactions, medication errors, or quality complaints of medicinal products and report the same to your respective national health authority.
This would accumulate safety evidence for medicinal products which in turn help health authorities to take regulatory actions at the earliest possibility for a better patient safety and overall public health.